Ohio, 2018Flooding in Ohio, September 25 to 26, 2018
September 25 to 26, 2018 · NWS RLX · 3 events in 1 county or zone
On the 23rd a surface boundary was stalled across southern West Virginia. It slowly moved north as a warm front on the 24th and 25th as a surface low crossed the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the 23rd a surface boundary was stalled across southern West Virginia. It slowly moved north as a warm front on the 24th and 25th as a surface low crossed the region. This low then pushed a cold front through on the 26th and 27th. Atmospheric moisture was anomalously high throughout the period, leading to multiple rounds of moderate to heavy rain which caused some flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 25, 5:01 AM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Sep 25, 5:01 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
601 AM EDT Tue Sep 25 2018
.SYNOPSIS...
Upper level disturbances move across region today. Cold front
pushes through Wednesday. High pressure with drier weather for
the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 315 AM Tuesday...
Latest models show several mid-level shortwaves will push
northeast of the region by later this morning. As a result, have
decided to lower the POPS for this morning. This move seems to
contradict most of the models that show measurable precipitation
into the afternoon hours today.
Satellite imagery suggests there may be an axis of forcing well
to our west as with several areas of cloud-top cooling. This
forcing may approach the area today and feel this feature may be
sufficient for the areal coverage of showers and storms to
increase.
All of the latest guidance then indicate the showers will end
across most of our area with dry conditions possible this
evening.
Showers and thunderstorms should then increase from the west
tonight as a cold front approaches.
Latest temperature guidance is similar to our previous numbers
and have only made some minor tweaks.
PWAT values are quite highs with values in excess of 1.5 inches.
So any of the showers and storms could become capable of
producing heavy rain today. Soils are nearly saturated and the
additional rainfall could produce localized water issues.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 240 AM Tuesday...
A cold front will move through the area on Wednesday, with
showers and thunderstorms becoming more numerous across the area
as it does so. Some storms could be severe, with damaging winds
the primary threat, with strengthening shear, on the order of
40-50+ kts, particularly across parts of southeast Ohio and
northern WV. Even if severe winds are not realized at the
surface, it wont take much wind for tree damage, with the
overall wet nature of the ground. In addition, storms will move
along well, thereby mitigating a significant flash flood risk,
however, it will still be a possibility with overall wet
conditions.
Cold front will be to the east of the CWA by Thursday morning,
with drier conditions taking hold. There will still be a slight
chance for precipitation across the higher terrain Thursday and
Friday with lingering moisture.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 250 AM Tuesday...
Drier, and overall sunny weather for the weekend under the
influence of high pressure. Chances for precipitation increase
by early next week, with another system affecting the area.
&&
.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
As of 220 AM Tuesday...
Radar imagery continues to show light showers moving northeast
across much of the area. The areal coverage of the showers has
decreased to the southwest of our area.
Upslope southeasterly winds are resulting in IFR/LIFR conditions
across the mountain locations. However, southeasterly downslope
winds to the west of the mountains are keeping conditions
across much of the lowlands will be VFR/MVFR.
Models indicate scattered showers should continue to push north
and then expect the areal coverage of the showers will increase
early today. Because of this, conditions could deteriorate to
IFR across northeast KY, southeast OH, and portions of WV
through late tonight. VFR/MVFR conditions are expected across
the remainder of the area.
A few thunderstorms will be possible between 15Z and 23Z,
especially across northeast KY, southeast Ohio and the West
Virginia counties adjacent to the Ohio River.
The showers should decrease and then dissipate across our
eastern counties after 21Z. The areal coverage of the showers to
the west will also decrease. Expect conditions will improve
across the entire area.
A cold front will approach the area from the west late tonight
with increasing chances for showers and thunderstorms. Expect
conditions will deteriorate as the front approaches.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...
FORECAST CONFIDENCE: Medium
ALTERNATE SCENARIOS: Timing of pcpn and associated conditions
may vary from forecast.
AFTER 12Z WEDNESDAY...
IFR at times in showers and thunderstorms and post rain stratus
and fog through at least mid week.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Wednesday afternoon for WVZ005>011-
013>020-027>031.
OH...Flash Flood Watch through Wednesday afternoon for OHZ066-067-
075-076-083>087.
KY...Flash Flood Watch through Wednesday afternoon for KYZ101>103-
105.
VA...None.
&&
SYNOPSIS...JSH/SL
NEAR TERM...JSH
SHORT TERM...SL
LONG TERM...SL
AVIATION...JSHHazardous weather outlook, Sep 25, 1:56 AM EST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
256 AM EDT Tue Sep 25 2018
KYZ101>103-105-OHZ066-083-084-086-087-WVZ005-006-013-260700-
Greenup-Carter-Boyd-Lawrence KY-Perry-Jackson OH-Vinton-Gallia-
Lawrence OH-Wayne-Cabell-Lincoln-
256 AM EDT Tue Sep 25 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of southern West Virginia and
western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a marginal risk of severe thunderstorms on Wednesday.
Damaging winds are the primary risk.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
VAZ003-004-WVZ024>026-033-034-515-516-260700-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-
256 AM EDT Tue Sep 25 2018
This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a marginal risk of severe thunderstorms on Wednesday.
Damaging winds are the primary risk.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WVZ032-039-040-517>526-260700-
Taylor-Upshur-Barbour-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
256 AM EDT Tue Sep 25 2018
This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a slight risk for severe thunderstorms on Wednesday.
Damaging winds are the primary risk.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ067-075-076-085-WVZ007>011-014>020-027>031-260700-
Morgan-Athens-Washington-Meigs-Mason-Jackson WV-Wood-Pleasants-Tyler-
Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-
Gilmer-Lewis-Harrison-
256 AM EDT Tue Sep 25 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia,
southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a slight risk for severe thunderstorms Wednesday. Damaging
winds are the primary threat.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Washington
- When
- September 25, 6:30 AM EST to September 26, 4:45 AM EST
- Where
- Washington County, 0.38 mi NE of Macksburg to 0.49 mi ENE of Macksburg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.635, -81.466
Duck Creek in Macksburg flooded, causing some flooding on Broad Street as well as low lying areas and camps along the creek. The stream gage at Macksburg indicated the creek rose above is 13 foot flood stage just before sunrise on the 25th, crested at 13.9 feet late that afternoon, and returned to its banks in the pre-dawn hours of the 26th.
Flood, Washington
- When
- September 25, 7:00 PM EST to September 26, 8:00 AM EST
- Where
- Washington County, 0.45 mi SW of Bloomfield to 0.9 mi NE of Fifteen
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- River/Stream Gage
- Coordinates
- 39.565, -81.206
The Little Muskingum River flooded, closing Route 26 near its intersection with Route 260. The stream gage near Bloomfield showed the river rose above its 16 foot flood stage on the evening of the 25th. It crested in minor flood, around 18.5 feet after midnight and returned to its banks shortly after sunrise on the 26th.
Flood, Washington
- When
- September 25, 11:30 PM EST to September 26, 9:30 AM EST
- Where
- Washington County, 0.91 mi E of Marietta to 1.75 mi SW of Warner
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.420, -81.433
The stream gage on Duck Creek near Whipple showed the creek rose above its 12 foot flood stage late on the 25th. The creek crested at 12.4 feet just before sunrise on the 26th and had returned to its banks by mid morning. This flooded sections of State Routes 26, 145 and 821.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in North Carolina, September 25, 20181 death · 1 event
- Tornadoes and Damaging Winds in Michigan, September 25, 2018$1.3 million · EF1 · 6 events
- Flooding in Connecticut, September 25 to 26, 2018$125,000 · 8 events
- Tornado and Flash Flooding in Tennessee, September 25, 2018$15,000 · EF1 · 3 events
- Flash Flooding and Flood in Connecticut, September 25 to 26, 201833 events
- Tornadoes and Damaging Winds in Iowa, September 25, 2018$6,000 · EF1 · 8 events
- Damaging Winds in Illinois, September 25, 2018$10,000 · 65 kt wind · 24 events
- Flash Flooding in Indiana, September 25, 2018$25,000 · 2 events
- Damaging Winds in Illinois, September 25, 201885 kt wind · 16 events
- Flash Flooding in New Jersey, September 25, 201815 events
- Flash Flood and Heavy Rain in Hawaii, September 25 to 29, 201813 events
- Flooding and Lightning Strikes in Rhode Island, September 25 to 26, 2018$4,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782487, 782496, 782489.